Monday, November 29, 2010 Teresa, Community Member, asks

Q: Horrible leg cramps with the prednisone. What can I do to find relief?

I am on a 20 course of prednisone for MS. On day 11 my legs started to cramp, and it has only gotten worse (now day 15). Any thought for relief?
Answer This
Answers (3)
Lisa Emrich, Health Guide
11/30/10 10:10am

Hi Teresa,

 

I'm sorry to hear that you are on steroids for the MS right now (must be something going on) and that you are experiencing leg pain.

 

Steroids will deplete the body of potassium.  One symptom of low potassium is muscle cramps.  When I am taking steroids, I make sure that I eat LOTS and LOTS of foods high in potassium.  Some of my favorites include bananas, orange juice, raisins, spinach, apricots, cantalope.  Here is a list of foods high in potassium.

 

If trying the food route doesn't seem to help, then please call your doctor.  You may be experiencing spasticity associated with MS.  Or there could be some other cause.

Reply
Teresa, Community Member
12/ 3/10 12:19pm

Lisa,

Thank you so much for your response. I had begun eating just what you had described because I assumed that was the cause. Unfortunately, the "cramps" and uncomfortable feeling has just increased in the last couple of days. I finish my course of Prednisone tomorrow. With all the potassium I am consuming, I would have thought this feeling would have subsided by now, so I am afraid there may be another problem (spascicity). I have never experienced it before. I will call my doctor and visit with him about it, but I was curious if the cause was the Predisone, how long the effects will last after I am done taking it.

Thanks for all your help! :)

Teresa

Reply
alvafresca, Community Member
12/ 7/10 2:29pm

 

<!--Session data-->

Reply
teri, Community Member
2/20/11 7:26pm

Try Tonic Water - the "quinine" in it helps my husband's leg cramps and he drinks about a 4 oz. glass of tonic water each night before bed - it seems to be working and was the advice of my nurse practitioner whose husband was also suffering from leg cramps.  Hope it helps!Smile

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Teresa, Community Member— Last Modified: 04/11/14, First Published: 11/29/10